I’m enjoying a brief lull between a number of demanding projects. So I thought I’d dust off the old blog and share some articles on medicine and health I find interesting. Here’s one on cholesterol and heart disease.
Back in 1995, a study was published showing the benefit of a cholesterol lowering-medication called pravastatin. Over a period of 5 years, 6,595 men aged 45-64 with high cholesterol who were either given a placebo or pravastatin. The study showed that treatment with 40 mg of pravastatin for 5 years significantly reduced the risk of having a heart attack or dying from cardiovascular causes by 31% compared with placebo. After the study was published, researchers followed the men for another 20 years. And at this year’s American Heart Association’s Scientific Meeting the results of that additional 20 years of study were presented. They showed that the risk of heart-related deaths was 27 percent lower among the men who took pravastatin for those first five years rather than dummy pills. They also found a 31 percent lower risk of heart failure and a 13% lower incidence of death in the group initially assigned to take pravastatin. Furthermore, no adverse effects from taking pravastatin, such as cancer, were detected. What’s interesting is that once the initial 5 year study ended, the men went back to their regular doctors, and about one-third of both groups kept or started taking a statin such as pravastatin. So any differences seen 20 years later were probably is due to whether the men took pravastatin during the initial five-year study.
Coronary heart disease is the leading cause of death in the U.S. and the world as a whole. So a study showing such an effective means of preventing and treating this condition is very good news. Yes, yes, I’m aware of the possible side-effects of statins like pravastatin. About 1 in 10 people get muscle aches. But these usually resolve quickly once the medication is stopped and may not occur at a lower dose or on an alternative statin. Statins tend to cause a slight increase in a person’s glucose level, but that is far outweighed by the decreased risk in heart disease these medications cause. There have been rare reports of people feeling less mentally sharp after taking a statin. But in these cases, such side effects quickly resolved upon discontinuing the medication. Furthermore, this kind of neuro-cognitive side effect seems to be quite rare. I’ve never observed it in my practice and a recent, comprehensive review of multiple studies failed to find evidence that statins cause memory loss. In fact, some studies suggest that statins may even have memory-protective effects. By the way, the medication pravastatin used in the study I’m citing is generic and very inexpensive.
Here are links to a couple of articles on the study.